Jump to content
Mental Support Community

Recommended Posts

I just joined the community today.

I have suffered from a combination of anorexia and bulimia for the past 5 years which has led to depression, anxiety, paranoia, and many SI behaviours and suicide attempts. My eating disorder symptoms have greatly improved because I spent my last summer in a residential treatment program in Wisconsin and this summer I'm in a day treatment program in Toronto. The only thing left for me to work on is my permanently re-wired brain. I think differently now. I've been on a cocktail of different medications from anti-depressants to anti-psychotics and benzodiazepines and while those did help the bad feelings simmer, they also dulled out all feelings in general.

Recently I have tapered off of all medications and my mood has remained stable for the most part, but I still don't feel "normal" like I used to. I've noticed my depression and medications have caused me to have sexual dysfunction, which really sucks because I have a boyfriend and even when we're kissing and fooling around, I feel nothing. I don't get aroused or even think about sex at all, which is frustrating.

I thought joining this community would be a helpful way to find support and maybe even feedback/suggestions on what I could do to reclaim my libido.

Link to comment
Share on other sites

Hi, hmfM. I think I can do it: touch your face. Put your hand over your heart. Shake hands with yourself.

You're in there somewhere. :-)

You know, I'm not sure mental disorders just happen to us. So I was wondering if, during your treatment, you've managed to reach any of the reasons why you started controlling your food intake. Because it seems possible that those same things might also affect your libido as well. Even moreso if they haven't been fully addressed, as yet.

Link to comment
Share on other sites

From your first post it seems that your biggest problem is loss of libido. Have you talked to your doctor about whether this is caused by medication? You say you have tapered off all meds. Does that mean you now take none or you're still reducing them? Does your doc know you're doing that?

If some med caused you to lose interest in sex, it may take some time for the interest to return after you stop taking the med.

A major symptom of depression is loss of interest in things that you enjoyed before. So it may be that you need a med that will get you out of depression without the side effect of losing your libido. Others here have suggested that.

You might like to think about sharing with your botfriend what's going on with you. Otherwise he may think that he's doing something wrong. If he's supportive you may find a way to get through this together!

Link to comment
Share on other sites

i've told my boyfriend all that's been going on and he's very supportive, but at the same time i feel bad for him. I feel like I don't deserve him because while he's super sweet and caring, I don't actually feel as though I like him on the inside. I never get those butterflies or happy feelings when with him. I smile at all the cute and sweet things he says, but I never feel anything because I generally don't feel most good emotions. I don't like him, but I know I could like him. I'm just waiting for those feelings I once had to return because then I know I can be the girlfriend he deserves. I know it's not just him though. When I tell my doctors how I believe I no longer have a sex drive, they just pass it off and say that maybe I'm just not into my boyfriend. They don't take me seriously when I say I have sexual dysfunction. I somehow can't convince them that it's not just my boyfriend, but boys in general. I've had sex with men just out of my pure submissiveness. I don't enjoy it or think about it, and don't feel any pleasure, but in some cases, pain and discomfort.

I hope I'll be able to develop genuine feelings for my boyfriend, but for now when I smile on the outside, it's just my attempt to make those feelings reappear on the inside.

Link to comment
Share on other sites

As for the reason I started obsessively controlling my food intake, there were many. Hating my body, the thrill and adrenaline that came from feelings of hunger, seeing the difference in my weight after only a week, the attention it got, dealing with difficult emotions, loneliness, impulsiveness, searching for a way to self-soothe myself and fill this empty void I possessed, vanity, the desire to do anything that was self-destructive (i also cut, burned, and scratched myself with episodes of trichotillomania) and being bullied as a child resulting in bad body image.

Link to comment
Share on other sites

I think what she's trying to say is that she's incapable of feeling and that's part of the problem. She knows he's a great guy but due to whatever is going on within her she simply doesn't get the butterflies or feelings of euphoria we normally associate with relationships. She goes through the motions because that's what she feels she has do to appear connected even though she can't feel connection.

On a side note, if your Dr's refuse to address your concerns, it's time to find new Dr's. This numbness you feel could very easily be from the medication you're on. Sometimes meds are a trial and error thing. You really have nothing to lose by trying something new, right?

Link to comment
Share on other sites

it's not that I don't like him, cece is right. I'm just incapable of liking anyone/anything on an inner level. I hold on to him and truly do like him on the outside, but I just lack those inner feelings of liking him. I know I could like him more, but that can only occur once I regain those inner feelings most normal people get.

Another example could be that nothing generally excites me. School is starting, but I feel no excitement. My mother wants to go to an amusement park with me and my brother this Friday, but I feel no excitement.

I just feel emotionally dull.

The reason why I stopped my meds was to see if those feelings would come back, but it's been almost a month and they haven't

I know I'm not really depressed any more. I no longer have random crying fits, trouble getting out of bed, or feelings of hopelessness. I don't have the bad feelings any more, but I also no longer have the good feelings :\

sorry if i'm confusing people

Link to comment
Share on other sites

You're not confusing anyone, we just want to make sure we truly understand before making suggestions.

When I stopped my anti-depressants it took a couple of months to feel like my old self again. If you're not having any issues being off your meds then give it a little more time.

I do believe that if your current physicians continue to be dismissive of your concerns, you should find new doctors.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...